Topic: Looks like measles! A result of chemo or radiation?

Hello all!
     My trip to the oncologist resulted in a prescription for prednisone and directions to use the creams which I already had for itching.  Two days later I began to break out (this is in addition to the dark red blotches which were on my body).  By the third day I looked like I had the measles.  A call to the doctor resulted in the recommendation that I continue with the medication and hold on until Monday.  At that time I was to come back in to see the oncologist.   Chemo was to again be canceled.  It's been three days since  I called the doctor.  Some of the red blotches (ranging in size from a pencil eraser to the size of a quarter) have lightened.  The rash, however, is just as bad.  It really does look a lot like the measles.

     Have any of you had rashes on your arms, torso, and legs like that?

     Thanks for any responses,

Ritchie

Re: Looks like measles! A result of chemo or radiation?

Hi Ritchie,  My husband had a radiation rash which looked like a measle like rash right on the area they radiated on his back.  The doctor recommended glaxal base moisturizing cream which you can buy at the drugstore.  If the rash is coming up in areas that were not radiated it is probably from something else. Hope this helps. Just 2 days until Monday! Good luck! Nancy                    .

Loving my husband from afar.

Re: Looks like measles! A result of chemo or radiation?

Dear Nancy,

     My name is Ann, I'm writing for Ritchie as he really isn't feeling well.  Thanks for the note.
     Ritchie had a round spot from the radiation also.  It looked like a heavy sun-burn.  His other, multiple, round red spots (from pencil size to quarter size) were deep red like blood leaking under the skin.  The  rash is very heavy over  his back, sides torso, arms etc.  We went to see the oncologist today.  He said that Ritchie was allergic to the Gemzar and wouldn't be able to take it any more.  He gave him a prescription for more prednisone, an antihistamine, and Pepcid. 
     Since last week, the dark red spots are better.  The rash, however is worse.  It's very widely spread, and he is itching, itching, itching.  Nothing seems to help.  I want to do something to help give him relief, but there doesn't seem to be anything I can do.
     Does anyone know of someone who has had a reaction to Gemzar? If so what did they do for it?  How long is it going to be before it gets out of his system?
     It would be nice if we could consult with someone from another hospital, but he really isn't well enough to travel.
    Thanks again for the note.  When you are discouraged, it helps to hear from someone who has been there.

Sincerely,
Ann (for Ritchie)

Re: Looks like measles! A result of chemo or radiation?

Hi Ann, good to meet Ritchie's better half. I can't help with the rash from Gemzar but I know that when Teddy jaundiced the itching was soothed with ice packs. Also a cream from CVS or Walgreen's called Sarna. That is such a horrible feeling, hope it begins to subside soon.

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

Re: Looks like measles! A result of chemo or radiation?

Dear Lainy, Nancy, and all!

    Thanks for the notes of encouragement.  Thanks also, Lainy, for the suggestion of Sarna.  We got some and are using it.  He says that it helps somewhat.
     We went to the GP today.  There were no new suggestions about the rash.  Ritchie hadn't been taking the Atarax three times a day (He was leery of the side effects.), so they told him to take it as directed.  He has and is a little out of it right now.
     I still don't know how long it takes for the Gemzar to get out of a person's system.  It's been three weeks since his last chemo treatment.  His body is still heavily covered with the rash, and he has extreme itching.
     Please, anyone, if you've had a similar situation or suggestions let us know.

Ann for Ritchie

PS:  The oncologist said that Ritchie was allergic to Gemzar.

Re: Looks like measles! A result of chemo or radiation?

Ann....I don't recall for anyone on this site to have had such a severe side effect to Gemzar. I am so sorry to hear of Ritchie's horrible rash.   Has the oncologist recommended large amount of fluids in order to flush his system?  Also, it might help to contact the company personally. Someone should be able to give you an answer. Be persistent and firm. 
All my best wishes
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: Looks like measles! A result of chemo or radiation?

Hi Ann/Ritchie,

I'm so sorry you're not feeling well, Ritchie, and I hope you're starting to feel a little better.

My Dad has been having the Gemzar/Cisplatin protocol for the last four months.  He hasn't had an allergic reaction to it, but he did have a rash before he was diagnosed (which is why is internist ran some tests) on his back, torso and arms.  It was driving him crazy.  I'm almost positive that it was somehow related to elevated liver enzymes as a result of the obstruction in his bile duct....has anyone discussed that with you?  Once my Dad had the stent in place, his rash pretty much disappeared.

It seems to me that if Ritchie's last Gemzar treatment was 3 weeks ago, it should be working itself out of his system.  If the rash truly was an allergic reaction, it should be lessening every day as the Gemzar is metabolized.

Hope this helps,

LA